Maryland, 2003

Flash Flooding and Flooding in Maryland, June 3 to 6, 2003

June 3 to 6, 2003 · NWS LWX · 4 events in 2 counties and zones

Thunderstorms with very heavy rainfall moved through North Central Maryland during the evening of the 3rd. Several creeks and streams flooded and a number of roads were inundated by water after 2 to 4 inches of rain fell in just a few hours.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Thunderstorms with very heavy rainfall moved through North Central Maryland during the evening of the 3rd. Several creeks and streams flooded and a number of roads were inundated by water after 2 to 4 inches of rain fell in just a few hours. In Washington County, six roads were closed by flooding in the Hagerstown and Leitersburg areas. They included Battletown Road, Cress Pond Road, Broadfording Road, Misty Meadow Road, and Lehmans Mill Road. One person had to be rescued after their car was caught in floodwaters on Battletown Road. Flooded basements were also reported in a few communities. Conococheague Creek rose above its bankful stage of 8 feet at Fairview around 8:30 PM on the 3rd. It crested at 14.1 feet at 11:45 AM on the 4th and fell below bankful stage at 5 AM on the 6th. The river spilled over onto Wishard Road and nearby low lying areas around Fairview. In Frederick County, at least eight roads were closed by flooding in the northern portion of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 3, 1:30 PM EST, 6 hours 15 minutes earlier.

Area forecast discussion, Jun 3, 1:30 PM EST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
230 PM EDT TUE JUN 3 2003

SHORT TERM (TNGT/WED)...

GOING FCST LOOKS IN GOOD SHAPE AS RA HAS OVRSPRD THE CWA. WL GO W/
CAT POPS EVERYWHERE TNGT AND THEN CHC POPS ON WED AS LOW MOVES N OF
THE AREA. PCPN BCMG MORE SHOWERY ON WED...PSBLY ENDING BY LATE AFTN
BUT WL LV WORDING OPEN ENDED FOR NOW. WL LV FLOOD WTCH AS IS IN THE
WRN COUNTIES THROUGH WED MRNG.

OVRNGT LOWS NOT TERRIBLY DIFFERENT FM THE TEMPS WERE EXPERIENCING
ATTM. FEEL THERE MAY BE SOME BREAKS IN THE CLDS BY LATE AFTN ON WED
WHICH WL ALLOW TEMPS TO CLIMB BACK INTO THE LM70S.

WOODY

LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
MODELS IN REASONABLE AGREEMENT TODAY. GFS MODEL OF CHOICE AND
STUCK CLOSE.

AN UPPER LOW MOVES FROM THE GREAT LAKES EASTWARD INTO NORTHERN NEW
ENGLAND BY THURSDAY NIGHT. IT WILL KEEP MOISTURE IN THE AREA THROUGH
ABOUT DAWN ON THURSDAY AND HAVE 30 POPS UNTIL THEN. AT THE
SURFACE...AN AREA OF LOW PRESSURE WILL TRACK FROM NEAR KSDF ACROSS
THE AREA OVER THE NEXT COUPLE DAYS. CONDITIONS WILL SLOWLY DRY OUT
DURING THE DAY ON THURSDAY...AS A SUFACE HIGH BUILDS INTO THE
MID-ATLANTIC.  THE HIGH WILL DOMINATE THE AREA ON FRIDAY WITH BRIGHT
SUNNY SKIES.

NEXT SYSTEM ENTERS THE PICTURE ON SATURDAY WITH AN UPPER LOW
FOLLOWING A SIMILAR TRACK AS THE FIRST SYSTEM.  THE SURFACE LOW
PRESSURE SYSTEM WILL TRACK A BIT FURTHER TO THE NORTH ACROSS PA.  A
WARM FRONT WILL BUST THROUGH LATE FRIDAY NIGHT AND COLD FRONT WILL
MOVE THROUGH SATURDAY AFTERNOON. SHOWERS AND THUNDERSTORMS WILL MOVE
INTO THE AREA.

A VERY WEAK AREA OF HIGH PRESSURE WILL BUILD IN FOR SUNDAY. I KEEP
THINGS DRY.

A DEEP UPPER LOW WILL MOVE JUST TO THE NORTH OF THE AREA ON MONDAY.
IT WILL BRING MORE MOISTURE BACK INTO THE AREA FOR EARLY NEXT WEEK.
TUESDAY WILL DRY OUT.

TEMPERATURES LOOK GOOD AND ARE CLOSE TO THE MAV/MEX NUMBERS. I ONLY
MADE A FEW TWEEKS.

KELLS
.LWX...
DC...NONE.
MD...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES MDZ002>003.

VA...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONE VAZ021.

WV...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES WVZ048>051...
WVZ054>055.
Hazardous weather outlook, Jun 3, 10:40 AM EST, 9 hours 5 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-032345-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1140 AM EDT TUE JUN 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

THERE IS A POSSIBILITY OF FLOODING IN WESTERN MARYLAND...HIGHLAND
COUNTY VIRGINIA...AND PENDLETON NORTHWARD TO MORGAN COUNTY IN WEST
VIRGINIA. A FLOOD WATCH HAS BEEN ISSUED FOR THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Washington

When
June 3, 7:45 PM EST to 10:00 PM EST
Where
Washington County, Countywide
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.604, -77.814 (the zone’s center; the record gives no point)

Many roads were flooded and a water rescue was required.

Flash Flood, Frederick

When
June 3, 7:45 PM EST to 9:00 PM EST
Where
Frederick County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

Many roads were flooded.

Flood, Frederick

When
June 3, 9:00 PM EST to June 4, 1:00 AM EST
Where
Frederick forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

Flood, Washington

When
June 3, 10:00 PM EST to June 6, 4:00 AM EST
Where
Washington forecast zone
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.604, -77.814 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370486, 5370488, 5370489, 5370487.